Treating an Addiction to Percodan

Percodan is the brand name for a combination of oxycodone, an opioid analgesic, and aspirin, a salicylate drug that reduces pain and fever. Although Percodan is not prescribed as often as Percocet – a combination of oxycodone and acetaminophen – the drug is still potentially addictive because it contains oxycodone, and it has contributed to the epidemic of opioid addiction and abuse in the US.

This medication is usually prescribed to treat moderate to severe pain after an injury or surgery. The Centers for Disease Control and Prevention (CDC) has found that changes in prescribing practices in 1999, allowing doctors to prescribe narcotic painkillers to more people, have led to an epidemic of addiction to opioid drugs, and oxycodone is one of the most abused among all of those. There are 1,000 people hospitalized every day due to an opioid overdose, and 91 people die daily because of these drugs. People who have a harder time getting easy refills or more than one prescription for Percodan and other opioid drugs are now turning to heroin and other illicit drugs.

Percodan Addiction and Abuse

Oxycodone, found in Percodan, Percocet, and OxyContin, binds to the opioid receptors in the brain to reduce uncomfortable or intense pain. However, binding to these receptors also changes how neurotransmitters, especially serotonin and dopamine which are tied to mood, are released; the result is a pain-free, relaxed, euphoric high. This experience can, for too many people, lead to addiction and drug abuse.

The Food and Drug Administration (FDA) notes that people who abuse opioid painkillers like Percodan may orally consume too many pills; crush and snort the drugs; smoke them; or mix them with water and inject the liquid intravenously. Addiction to prescription painkillers goes back as far as the 1960s when a similar heroin epidemic became a problem in the US. Opioid overdoses currently kill more people in the United States than car accidents.

Most opioid painkillers, including oxycodone-based medications like Percodan, are Schedule II drugs, according to the Drug Enforcement Administration (DEA). Most people who abuse oxycodone drugs turn to OxyContin because it contains the largest dose of oxycodone and therefore brings the most potent high; however, many people who become addicted to OxyContin, heroin, fentanyl, or other, more potent opioid narcotics may begin this struggle because of a prescription for Percodan.

The 2012 National Survey on Drug Use and Health (NSDUH) found that around 16 million people, ages 12 and older, had abused an oxycodone prescription at least once in their lifetime. The 2012 numbers were a significant increase from 2011 when there were 14.8 million people struggling with abuse of oxycodone in some form, including Percodan.

Side Effects from Percodan Abuse

If a person is high on oxycodone drugs like Percodan, signs of intoxication may include:

  • Chills
  • Cold sweats
  • Tiredness or sleepiness
  • Physical weakness
  • Confusion
  • Labored or difficult breathing
  • Involuntary twitching
  • Abdominal cramps
  • Constipation
  • Dizziness
  • Dry mouth
  • Changes in appetite and weight, usually appetite or weight loss
  • Blurry vision

Behavioral changes accompany drug addiction, as the person is unable to stop taking the substance. They may lie about taking Percodan or underplay how serious their addiction is; they may steal drugs or money, or try to get multiple prescriptions. They are likely to avoid social situations and neglect their hygiene because their focus is on taking Percodan. They may try to stop taking the drug but continue to compulsively take it, being unable to stop. They may experience financial and emotional hardships from job troubles and relationship problems.

Physical Harm from Abusing Percodan

Common side effects associated with Percodan include:

  • Dizziness
  • Drowsiness
  • Headache
  • Constipation
  • Heartburn
  • Bloating
  • Upset stomach
  • Dry mouth

Like heroin and other opioids, Percodan reduces one’s breathing rate, which can lead to oxygen deprivation. Even if a person does not overdose, reduced oxygen intake can damage the brain and other organ systems. Additionally, changes to the motility of the stomach and intestines can lead to chronic constipation; this damages the bowel.

Consuming too much aspirin can lead to gastrointestinal injury, especially ulcers or lesions. This process is not well understood, but it is a very dangerous side effect of abusing Percodan. Too much aspirin in the body can also change how platelets aggregate or clot, which could cause bleeding disorders or problems. Additionally, if a person ingests aspirin – alone, in Percodan, or through other medicines – while they have a viral infection, they are at risk of developing Reye Syndrome, which is a severe condition leading to swelling of the liver and brain. This is especially true of adolescents and young adults.

Further long-term harm to organs includes:

  • Weakened heart muscle
  • Chronic low blood pressure
  • Changes in the pituitary system, leading to low libido and reduced sexual function

Withdrawal Symptoms

Overcoming opioid addiction is important, and it requires professional help. Although withdrawing from opioids like Percodan is not life-threatening, it can be uncomfortable, and many people who try to quit “cold turkey” relapse and overdose.

Withdrawal symptoms from Percodan and other narcotics include:

  • Agitation and anxiety
  • Muscle aches
  • Joint pain
  • Insomnia
  • Watery eyes
  • Runny nose
  • Sweating
  • Excessive yawning
  • Abdominal cramps
  • Nausea
  • Diarrhea
  • Dilated pupils
  • Goosebumps

Working with a medical professional means getting help to taper use of Percodan, usually through medication-assisted therapy. Without help, the risk of relapse is high, and this could lead to an overdose.

The Dangers of Percodan Overdose

Overdosing on Percodan is possible. Although this drug is less potent than OxyContin, heroin, or fentanyl, it is still a potent opioid. Signs of an opioid overdose, including from Percodan, include:

  • Shallow, labored, irregular, or stopped breathing
  • Pinpoint pupils
  • Unresponsiveness
  • Bluish tint to the skin
  • Weak pulse
  • Low blood pressure
  • Coma

Oxygen deprivation is the most dangerous side effect from a Percodan overdose. Opioids suppress breathing, so if a person stops breathing, they may experience organ and brain damage.

If a person overdoses on Percodan, or other opioid drugs, call 911 immediately, so they can get emergency medical assistance. Nearly half of all opioid drug overdose deaths in the US currently involve a prescription narcotic. It is important to get treatment from medical professionals to safely detox from this drug and then work with therapists and addiction treatment professionals through a rehabilitation program.

Getting Help to Overcome Percodan Addiction

Contacting a physician for help with detox is the first step. A medical professional will evaluate the individual’s physical dependence on Percodan using the Clinical Opioid Withdrawal Scale (COWS) or a similar scale. This information will help them determine how to best taper the drug and how much buprenorphine to prescribe if medication-assisted therapy is necessary.

Once the person has safely detoxed from Percodan addiction, the next step is to get evidence-based therapy through a rehabilitation program that specializes in treating opioid addiction. Cognitive Behavioral Therapy, which focuses on the link between emotional reactions and behaviors, works best for changing compulsions and understanding mental links to addiction.

A lot of physical harm done by Percodan addiction can be stopped or reversed if the person gets needed help. A comprehensive addiction treatment program can manage the entire process for clients, from admission to detox to therapy and aftercare.